Missouri, 2014

Flash Flooding and Damaging Wind in Missouri, July 25, 2014

July 25, 2014 · NWS LSX · 3 events in 3 counties and zones

A complex of storms moved across the northern half of Missouri dumping up to 5 inches of rain in some locations. There were several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A complex of storms moved across the northern half of Missouri dumping up to 5 inches of rain in some locations. There were several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 25, 8:50 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 25, 8:50 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
950 AM CDT Fri Jul 25 2014

.UPDATE:
Issued at 950 AM CDT Fri Jul 25 2014

Complex of TSRA continues to maintain itself rather well on its
backside over northeast MO and eastern IA, where lo level jet and
better instability are feeding it. An isolated threat for large
hail exists, but should decrease heading deeper into the morning.
Overall health of TSRA complex should also begin to fail as we
head into the afternoon hours, with strengthening cap of warm air
to the west and weakening lo level jet. This rain should have a
somewhat easier time of advecting in IL versus MO and updated the
forecast accordingly, although will no doubt need to tweak
expected coverage over the next couple hours.

Also adjusted temps further down in IL, where readings should stay
below 80F, but enough recovery expected in the west and south to
maintain previous forecast.

TES

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 330 AM CDT Fri Jul 25 2014

Convective trends and the extent of pops are the biggest forecast
challenge today. Thunderstorms have blossomed within the last
several hours across central Iowa at the terminus of a stout
southwesterly LLJ, and along the eastern periphery of elevated
instability, deeper moisture and steep mid level lapse rates.
Short range guidance shows the LLJ slowly veering this morning,
providing favorable moisture transport and forcing as the flow
aloft and northwestely deep layer shear steer the activity east
and southeastward. The HRRR runs since 01Z have been very emphatic
supporting this scenario bringing showers and thunderstorms into
northeast Missouri and west central Illinois. I have increased
pops into the likely range in this area tapered to slight chances
just north of interstate 70. Believe that most of this activity
will be east of the MS river by early afternoon and exiting the
CWA shortly thereafter. This activity will likely delay/impeed the
northward retreat of the warm front, however in central MO there
should be no issue where highs will be around 90.

Glass

.LONG TERM:  (Tonight through Thursday)
Issued at 330 AM CDT Fri Jul 25 2014

The warm front should have exited the entire CWA by early evening
while the upstream cold frontal system will be slowly advancing
and stretching from the upper MS valley into the central Plains.
High heights aloft and warm mid level temperatures should suppress
any surface-based storm development within the large warm sector
spanning the CWA, however the area will remain subject to an
elevated shower and thunderstorm threat. While there is no defined
focus for thunderstorms, a westerly LLJ will be poised across the
area in conjunction with steep mid level lapse rates and good
elevated instability supporting a least a chance pop. These same
unfocused conditions will exist on Saturday morning. The set-up
should improve on Saturday afternoon. Strong surface heating
should yield temperatures well into the 90s with dew points in the
70s. This will result in afternoon heat indices in the 100-104 degree
range, just below advisory criteria. We will need to monitor this
closely as just a bit higher dew points and/or temperatures and a
heat advisory will be warranted. The aforementioned conditions along
with the presence of steep mid level lapse rates will yield very
unstable conditions during the afternoon/evening. There are
indications that the combo of heating and a disturbance in the
west northwest flow aloft should sufficiently weaken the cap
allowing for robust thunderstorm development along the west-east
oriented front stretching in the vicinity of far northern MO
through central IL into the OH valley. How far west development
occurs is uncertain but height falls/cooling aloft on Saturday
night could aid this process. Deep layer shear and instability is
quite favorable for organized severe with damaging winds the most
apparent severe threat at this time. I have some low pops on
Sunday ahead of the advancing front, but the overall threat of
precipitation will be lower as compared to the Saturday night.
Cooler and drier air will advect in earnest into the area on Sunday
night with a large surface high settling into the Nation's
midsection on Monday. An unseasonably deep upper trof over eastern
NOAM through the first part of next week will keep the large
surface high in control and allow for another period of below
average temperatures as we exit July and head into August.

Glass

&&

.AVIATION:  (For the 12z TAFs through 12z Saturday Morning)
Issued at 519 AM CDT Fri Jul 25 2014

Cluster of thunderstorms over southeastern Iowa will continue
tracking southeastward and will arrive at the KUIN TAF site by
around 12z. VSBYS may fall to high end of MVFR range as the
storms pass, but cigs will likely remain AOA 6K feet. Storms will
move into more stable atmosphere as they approach the St. Louis
metro TAF sites, and most model output suggests little or no
precip there. With that in mind, will keep all St. Louis area TAFS
dry. South winds will increase this afternoon.

Specifics for KSTL: Thunderstorms approaching from the northwest
should dissipate before moving into KSTL TAF site as they move
into more stable air. High clouds will remain through
at least midday...with south winds increasing to 10 to 14 mph by
afternoon.

Browning

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 25, 3:48 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
448 AM CDT FRI JUL 25 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
448 AM CDT FRI JUL 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING ACROSS PORTIONS OF NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS. A CHANCE OF THUNDERSTORMS WILL
CONTINUE ACROSS PARTS OF WESTERN ILLINOIS THIS AFTERNOON, AND
ACROSS ALL BUT SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS TONIGHT.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
SOME OF THE STORMS COULD BE SEVERE ON SATURDAY AFTERNOON AND
SATURDAY NIGHT, WITH THE MAIN THREAT CONSISTING OF DAMAGING WINDS
AND LARGE HAIL. THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY
ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GLASS

In the hours before

Special weather statement, Jul 25, 9:27 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 AM CDT FRI JUL 25 2014

MOZ034-035-251600-
MONROE MO-RALLS MO-
1027 AM CDT FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RALLS AND EASTERN
MONROE COUNTIES UNTIL 1100 AM CDT...

AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PARIS...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SANTA FE...
  PERRY...

THIS STORM WILL AFFECT MARK TWAIN LAKE RECREATIONAL AREA.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Special weather statement, Jul 25, 10:00 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 AM CDT FRI JUL 25 2014

MOZ034-035-042-251630-
AUDRAIN MO-MONROE MO-RALLS MO-
1100 AM CDT FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUDRAIN...
SOUTHWESTERN RALLS AND EASTERN MONROE COUNTIES UNTIL 1130 AM CDT...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF SANTA FE...MOVING SOUTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH EXTREMELY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VANDALIA...
  PERRY...
  FARBER...

THIS STORM WILL AFFECT MARK TWAIN LAKE RECREATIONAL AREA.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT

The radar

The St Louis radar (KLSX), 119 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Monroe

When
July 25, 10:12 AM CST to 1:00 PM CST
Where
Monroe County, 6.23 mi ENE of Santa Fe to 2.98 mi NE of Monroe City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.400, -91.720

Up to 5 inches of rain fell in a short amount of time causing flash flooding. U.S. Highway 24 just west of Stoutsville had a foot of water over it at the Otter Creek bridge.

Flash Flood, Lewis

When
July 25, 12:00 PM CST to 1:30 PM CST
Where
Lewis County, 3.48 mi NW of Deer Ridge to 3.45 mi WSW of Steffenville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.260, -91.940

Up to 5 inches of rain fell in a short amount of time causing flash flooding. Some county roads were washed out around Lewistown. Some culverts were popped out of the ground due to the heavy runoff.

Thunderstorm Wind, Warren

When
July 25, 1:05 PM CST
Where
Warren County, Warrenton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.820, -91.130

Thunderstorm winds blew down several large tree limbs around town. A couple of the limbs pulled down some power lines.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540440, 540441, 540442.